Hail, Hughes
- When
- May 15, 4:57 PM CST
- Where
- Hughes County, 1.69 mi E of Wetumka
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.240, -96.210
An outflow boundary moving into an extremely unstable airmass sparked multiple supercell thunderstorms with very large hail close to softball sized and strong damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An outflow boundary moving into an extremely unstable airmass sparked multiple supercell thunderstorms with very large hail close to softball sized and strong damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 1:25 PM CST, 3 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 225 PM CDT Sun May 15 2022 ...New LONG TERM... .SHORT TERM... (This evening through Monday) Issued at 203 PM CDT Sun May 15 2022 Main focus for thunderstorms tonight will be across the east where capping is weaker. We launched an 18Z sounding, but unfortunately the software did not adequately create significant levels. The sounding showed the warmest layer of 23 degrees C at about 825 mb which still yields convective inhibition of about 240 J/kg. In addition, moisture is mixing out and reducing surface dewpoints a few degrees in areas near and east of interstate 35 which will further keep capping in play in the west and limit the western extent of any potential convection. Some erosion of CIN is expected in eastern areas. An outflow boundary is also drifting southwest from the early convection in southeastern Kansas and northeastern Oklahoma which is providing another area of convergence and lift, and cumulus clouds have been developing near this feature this afternoon. With these factors, the western extent of convection will still be possible in the eastern portion of the forecast area, becoming more likely in the southeast overnight as the front moves through and provides convergence and lift. If we do get thunderstorms late this afternoon and this evening, there will be the potential of severe weather through the evening hours. The front will push south of the area overnight pushing any storm chances farther south by early Monday as well. && .LONG TERM... (Monday night through next Saturday) Issued at 214 PM CDT Sun May 15 2022 Much of this week will be characterized by hot to very hot temperatures as upper ridging attempts to build over the region. A couple shortwaves appear poised to cross the area on the northern periphery of the ridge, but models show fairly stout capping in place Tuesday through Thursday which will limit much in the way of convective development with these impulses. However, will have to watch for the potential for convection moving in off the high plains into northern/western Oklahoma Tuesday and Wednesday (a low probability for now). Temperatures across our Texas counties will likely be near or exceed 100-105 during this period with 90s common elsewhere, which will once again record high territory for many. The hot and dry weather will lead to elevated to near critical fire weather conditions for western parts of the area, with Tuesday and Thursday being the worst days as winds strengthen from the south or southwest. A bit of relief from the heat looks to enter our area on Friday in the form of a cold front. This front will also act as a focus for potential thunderstorm development, though models disagree on where exactly this may be due to differences in frontal timing. For now kept low storm chances east of the I-35 corridor, but again this could move westward if the front were to slow some. The environment ahead of the front will be very unstable with adequate shear present as well for some severe risk. Much cooler temperatures are then expected next weekend behind the front, with models showing another potential system and storm chances for the area next Sunday or Monday. Ware && .AVIATION... (18Z TAFS) Issued at 1233 PM CDT Sun May 15 2022 Showers and thunderstorms are expected to develop in eastern portions of the forecast area this afternoon and evening. These are generally expected to remain east of the TAF sites and the the probability is too low to include in the TAFs, but there is some potential for showers or storms to be near KSWO, KOKC and KOUN this afternoon and early evening. An outflow boundary has already shifted the winds at KPNC this morning and a cold front had already moved through KWWR. These boundaries will continue to move south today with wind shifts across the area primarily created by the cold front as it moves through. There is also some potential for MVFR ceilings to develop Monday morning across some of the eastern sites, but again the probability right now is too low to include in the TAFs. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 62 82 65 92 / 20 0 10 0 Hobart OK 62 88 66 100 / 0 0 10 0 Wichita Falls TX 66 91 69 103 / 10 0 0 0 Gage OK 54 86 62 99 / 0 0 10 0 Ponca City OK 56 80 60 89 / 20 0 10 10 Durant OK 66 86 67 93 / 40 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...26 LONG TERM....08 AVIATION...26
Hazardous Weather Outlook National Weather Service Norman OK 516 PM CDT Sun May 15 2022 OKZ004>048-050>052-TXZ083>090-162230- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 516 PM CDT Sun May 15 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Strong to severe storms are expected to continue to form along an outflow boundary and possible along a cold front that will move south through the area this evening. Damaging winds up to 70 mph and large hail up to the size of baseballs will be the main concerns. Most of the storms will be along and east of a Chandler to Duncan Oklahoma to Henrietta Texas line. The most likely time for severe weather will be through 1 am Monday morning. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel should prepare for severe weather operations. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... There is a chance of thunderstorms Friday and Saturday, mainly across southeast Oklahoma. .Fire Weather... Elevated to near critical fire weather conditions are expected Tuesday and again Thursday, mainly across far western Oklahoma and adjacent parts of Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
311 PM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND GST 6 SW MULHALL 36.00N 97.49W
05/14/2022 E60 MPH LOGAN OK PUBLIC
&&Special Weather Statement
National Weather Service Norman OK
547 PM CDT Sun May 15 2022
OKZ042-152315-
Pontotoc OK-
547 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southwestern
Pontotoc County through 615 PM CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Vanoss, moving southeast at 20 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ada, Roff, Fitzhugh, Vanoss and Fittstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3473 9693 3481 9685 3473 9653 3451 9673
TIME...MOT...LOC 2247Z 307DEG 19KT 3473 9681
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
30The Norman radar (KTLX), 97 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
22 hail, 13 thunderstorm wind. Local standard time, as filed.
Roof blown off of a building. Time from radar.
Camper overturned in roadway.
Several trees downed.
Trees downed on the south side of town.
Tree limbs 3 to 4 inches in diameter blown off trees.
Trees blown over.
Large tree limbs snapped off. Shingles blown off a roof.
Trees blown over.
Blown transformers.
Numerous trees and powerlines downed in Durant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031925, 1031926, 1031928, 1031950, 1031929, 1031930, 1031931, 1031955, 1031933, 1031934, 1031935, 1031939, 1031958, 1031940, 1031959, 1031960, 1031961, 1031962, 1031963, 1031964, 1031965, 1031966, 1031967, 1031968, 1031969, 1031970, 1031971, 1031987, 1031988, 1031989, 1031990, 1031991, 1031992, 1031993, 1031999.